Q&A: I Do Not Experience Orgasm When I Ejaculate

E-mail Email Icon Print Print Icon
Reddit Digg StumbleUpon Delicious Bookmark

QUESTION: I usually do not experience an orgasm when I ejaculate. When I was younger, orgasms were more common but never as often or as intense as my wife's. Now, often there is little or nothing of the pleasurable build up and release even as I ejaculate. Is there anything I can do to address this?

Subscribe to the Kinsey Confidential Podcast: iTunes | RSS

Fireworks Washington Monument

Photo: afagen (flickr.com)

Sex therapists sometimes use the terms ejaculatory anhedonia or anesthetic ejaculation to describe the experience of ejaculation with orgasm among men.

The most common questions that men have about their sexual function tend to be about either getting and keeping erections or ejaculating when they want to ejaculate.

You’re asking about a less common phenomenon that is about the experience of ejaculating without the accompanying feelings of orgasmic pleasure, build up and release.

Not Experiencing Orgasm

Sex therapists sometimes use the terms ejaculatory anhedonia or anesthetic ejaculation to describe the experience of ejaculation without orgasm among men. It is less common that erectile problems or premature ejaculation, but still something that one hears about every now and then from a man or his partner.

Some men experience this as a lifelong issue – they may have never experienced much pleasure or orgasm in association with ejaculation. Other men, such as you, have had glimpses of what it’s like to experience more intense orgasms or more pleasurable sensations when ejaculating.

Contributing Factors

There can be different causes or contributing factors to this issue. Some men were raised with enormous guilt or shame related to sex, including masturbation, and may not allow themselves to feel much in the way of pleasure or orgasm as the guilt, shame or embarrassment may get in the way.

Other men report only having noticed a lack of pleasure or orgasm after they start taking medications, such as certain antidepressants or other medications. Sometimes this side effect of a lack of pleasure or orgasm can persist for a long time even after they stop taking the medication.

In other cases, medical issues may be at the root of the lack of orgasm. If you would like to further explore this concern, I would suggest meeting with a healthcare provider who can examine you and make sure that there are no medical conditions or medication that may be affecting your sexual experience in this way.

Find Out More

If there aren’t, then you might consider meeting with a sex therapist who can help you, perhaps together with your wife, explore other issues related to sexuality and orgasm that may be getting in the way. You can find a sex therapist in your area through The Society for Sex Therapy and Research.

Dr. Debby Herbenick (M.P.H., Ph.D.)

is a sexual health educator at The Kinsey Institute, Associate Director of the Center for Sexual Health Promotion at Indiana University and author of several books including Sex Made Easy and Because It Feels Good: A Woman's Guide to Sexual Pleasure and Satisfaction.
More posts by this author »

Comments